Texas, 2022

Damaging Winds in Texas, July 2 to 3, 2022

July 2 to 3, 2022 · NWS FWD · 2 events in 2 counties and zones

A weak upper low pressure system teamed with moisture from a remnant tropical low to bring widely scattered afternoon and evening thunderstorms to the region in the first few days of July. Minor wind damage associated with these storms was reported in a few isolated locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak upper low pressure system teamed with moisture from a remnant tropical low to bring widely scattered afternoon and evening thunderstorms to the region in the first few days of July. Minor wind damage associated with these storms was reported in a few isolated locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 2, 12:39 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 12:39 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
139 PM CDT Sat Jul 2 2022

...New Long Term...

.SHORT TERM... /Issued 1241 PM CDT Sat Jul 2 2022/
/This Afternoon through Sunday Night/

Visible satellite imagery shows an expanding cumulus field across
North and Central Texas this afternoon with pop-up showers
starting to increase in coverage across our southeast counties. A
moisture rich boundary layer in the wake of a departing tropical
low, and strong heating will lead to the erosion of remaining
inhibition and we should see widely scattered showers/storms
increase through the afternoon. Wind fields are generally light,
so any activity will be slow moving and capable of heavy rainfall
and lightning. While a strong wind gust will also be possible,
severe weather is generally not anticipated. New convection will
be possible along remnant outflow boundaries. We'll have the
highest PoPs across our southeast counties extending northward
with 20% PoPs along the I-20 corridor in the Metroplex. This
activity will diminish in coverage quickly with loss of daytime
heating. Overnight will be warm with mostly clear skies and light
winds. Temperatures will remain near 80 in urban areas with upper
70s elsewhere.

On Sunday, an upper low over Central Texas will pivot westward and
put part of North Texas within a favorable area of forcing for
ascent. While the lift will be subtle, the presence of an axis of
near 2" PWs along the I-20 corridor will likely be sufficient for
another round of widely scattered showers and thunderstorms. This
activity may be more focused from the Metroplex westward through
the afternoon in conjunction with the subtle ascent aloft. We'll
continue with a swath of 20% PoPs along and north/northwest of
I-20 through tomorrow afternoon, but there is some potential that
these will need to be bumped up. Otherwise, it'll be hot and
humid outside of precipitation areas with heat indices between
100-105.

Dunn

&&

.LONG TERM... /NEW/
/July 4th through Saturday/

A renewed surge of heat remains in store for North and Central
Texas through the first full week of July, as strong upper level
ridging reasserts itself across much of the country.

Beginning on Monday and continuing through Wednesday, a sprawling
upper level high will intensify across the Mid South, with our
region finding itself on the western periphery of this feature.
Subsidence will be sufficient to send afternoon highs to near or
slightly above the century mark across all of North and Central
Texas. By mid to late week the upper level high will migrate
westward through Kansas/Oklahoma, finally taking up residence to
our west by next weekend. Continued subsidence on the southern
flank of this high, coupled with baking soils and diminishing
evapotranspiration, will yield continued highs above 100 degrees
in all areas through Saturday.

Followed the trend of previous shifts in slightly lowering the
afternoon NBM dewpoints slightly through the mid/late part of the
week. Believe mixing will be sufficient to bring afternoon
dewpoints into the upper 50s to mid 60s from west to east across
the area. Combined with the daily highs above 100, heat indices
through the week should easily reach the 100-105 degree range,
with pockets of 105-108 possible across the northeastern zones.
Heat Advisories are likely in our future for parts of the
forecast area during the upcoming week, especially in areas east
of I-35.

The ultimate position of the upper ridge center over the
Rockies/Intermountain West will place North Texas in more of a
northwesterly to northerly flow regime by next weekend. Guidance
hints at the possibility of a weak boundary approaching the Red
River by Saturday, with scattered convection breaking out across
the region. For now, think the potential for this scenario is too
low to include any PoPs for next weekend.

Bradshaw

&&

.AVIATION... /Issued 1241 PM CDT Sat Jul 2 2022/
/18Z TAFs/

VFR will generally prevail outside of convective areas through
this evening and again on Sunday. Light east-southeast winds this
afternoon will become more southerly tonight. Convective chances
are around 20% this afternoon with hit/miss thunderstorms ongoing
to the southeast of the D10 airspace. An increasingly robust
cumulus field is spreading into southern D10 now along with
increasing satellite derived lightning probabilities. We'll
continue with a VCSH for now but if these trends continue over the
next hour or so, we'll add VCTS into the evening. Another round of
afternoon scattered showers/storms is expected Sunday with
activity shifting to the west/northwest as compared to today.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    97  80  99  80 100 /  20   5  20   0   0
Waco                96  77  98  76  98 /  20  10   5   0   0
Paris               91  73  94  75  98 /  10   5  20   0   5
Denton              97  76  99  77 100 /   5   5  20   0   0
McKinney            94  76  97  77  98 /  10   5  20   0   0
Dallas              96  80  98  81 100 /  20   5  20   0   0
Terrell             95  76  99  77 100 /  20   5  20   0   0
Corsicana           93  77  98  77  99 /  30  10  10   0   0
Temple              96  76  98  75  99 /  20  10   5   0   0
Mineral Wells       99  75  99  74 102 /  20   5  20   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 2, 2:05 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
305 AM CDT Sat Jul 2 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
305 AM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms today, primarily for areas south
of I-20 and east of I-35. Severe weather is not expected, but a few
storms may produce brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated storms are expected Sunday afternoon. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 4:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
520 PM CDT Sat Jul 2 2022

TXZ133-022245-
Johnson TX-
520 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern Johnson
County through 545 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keene, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burleson, Cleburne, Keene, Joshua, Alvarado, Godley, Cross Timber,
Cleburne State Park, Rio Vista and Briaroaks.

This includes Interstate 35W between mile markers 22 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 9726 3239 9713 3222 9738 3220 9759
      3220 9761 3247 9762
TIME...MOT...LOC 2220Z 062DEG 12KT 3239 9737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

79

The radar

The Dallas/Ft Worth radar (KFWS), 24 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 2, 4:25 PM CST
Where
Johnson County, 1.81 mi SW of Cuba
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.360, -97.370

A social media report indicated multiple trees snapped or blown down near the city of Cleburne.

Thunderstorm Wind, Montague

When
July 3, 1:15 PM CST
Where
Montague County, 1.85 mi WNW of Illinois Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.890, -97.530

Emergency management reported a wood shed damaged and two aluminum barn doors blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045189, 1045190.